Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Flagstaff, AZ

August 1, 2020Coconino County, Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 1, 2020, 2:40 PM MST for Coconino County, Gila County, Navajo County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2020, 2:40 PM MST (21:40 UTC)
Expired
Aug 1, 2020, 3:15 PM MST
In force
35 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Coconino County, AZ, Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 50 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
3175 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS55 KFGZ 012140
SVRFGZ
AZC005-007-017-012215-
/O.NEW.KFGZ.SV.W.0009.200801T2140Z-200801T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
240 PM MST Sat Aug 1 2020

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...
  Coconino County in north central Arizona...

* Until 315 PM MST.

* At 240 PM MST, a severe thunderstorm was located near Forest Lakes,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Forest Lakes, Airplane Flat Campground, Canyon Creek Fish Hatchery,
  Gentry Campground, Canyon Point Campground, Black Canyon Rim
  Campground, Forest Road 171 Campground and Forest Road 237 Camping
  Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3419 11085 3439 11089 3446 11068 3429 11054
TIME...MOT...LOC 2140Z 338DEG 4KT 3436 11076 

HAIL...1.25IN
WIND...60MPH
 
$$

DB
1 follow-up statement
960 
WWUS55 KFGZ 012218
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
318 PM MST Sat Aug 1 2020

AZC005-007-017-012226-
/O.EXP.KFGZ.SV.W.0009.000000T0000Z-200801T2215Z/
Gila-Navajo-Coconino-
318 PM MST Sat Aug 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR GILA...NAVAJO AND COCONINO
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, small 
hail and heavy rain are still possible with this thunderstorm and a 
Flood Advisory remains in effect for the area. 

LAT...LON 3419 11085 3439 11089 3446 11068 3429 11054
TIME...MOT...LOC 2216Z 338DEG 4KT 3433 11074 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:37 AM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 9:37 AM MST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
937 AM MST Sat Aug 1 2020

.SYNOPSIS...Hot temperatures and dry conditions can be expected
across much of northern Arizona through the weekend. Shower and
thunderstorm chances will mainly be limited to the White Mountains
with only isolated storms possible elsewhere through Tuesday. More
widespread showers and thunderstorms are possible by Thursday.

&&

.DISCUSSION...Heat continues to be the main story this weekend,
with strong high pressure dominating the weather over northern
Arizona. Excessive Heat Warnings remain in place for our lower
elevations through Sunday evening. The Grand Canyon looks to see
continued dangerous heat conditions through Tuesday.

Enough moisture is in place today for isolated thunderstorm
development, mainly along the higher terrain. Latest hi-res
guidance indicates the best chances and strongest storms will be
across the eastern Mogollon Rim into the White Mountains.
Mesoanalysis verifies this as a likely scenario with 0-6 km shear
values of 25-35 kts over this area. More isolated convective
development is possible as far west as the Grand Canyon and
Prescott, but storms will be short-lived and weaker for the most
part. The primary hazards with the stronger storms will be gusty
winds. The boundary layer remains fairly dry so measurable rain
will be tough to come by for many locations.

The forecast has been updated to account for the latest trends in
the hi-res guidance.

&&

.PREV DISCUSSION /425 AM MST/...Hot and dry conditions will
continue as a large high pressure system continues to remain
centered over Arizona. Some moisture in the flow will allow for
isolated storm development, with the best chances over the White
Mountains. Some chances for storm development will occur over the
higher terrain of Western Arizona too, but storm development will
be limited. Any precipitation from these storms will be light if
measurable, outside of the strongest storms. Drier air returns to
region on Sunday and lasts through Tuesday decreasing storm
chances.

With dry conditions continuing, afternoon temperatures will climb
to dangerously high levels. Therefore, the excessive heat warning
has been extended for all locations below 5000 feet through 8 pm
Sunday, and within the lowest 5000 feet of the Grand Canyon
through 8pm Tuesday.

By the middle of the week the ridge does move eastward allowing
for moisture laden southerly flow to once again bring increasing
precipitable water back over Arizona from the Gulf of California.
Current model solutions only point to a slight uptick in
potential monsoonal storm activity, but at this point these meager
increases in chances will be the best chances for precipitation
in the forecast period. Confidence remains low in the specifics of
this timing and location for the pattern shift and any subsequent
storm development late in the forecast period.

&&

.AVIATION...For the 18Z package...Expect mainly VFR conditions for
the 24 hour TAF forecast period. ISOLD-SCT SHRA/TSRA developing into
this afternoon near sites KFLG/KPRC, but mainly east of KFLG and
along the Mogollon Rim and White Mtns. Any stronger cells could
produce MVFR conditions and wind gusts from 35-45kts. Sfc winds
outside of storms SW-W5-15G20KT during the afternoon hours. Storms
dissipating after 02Z Sunday. Aviation discussion not updated for
amendments.

&&

.FIRE WEATHER...Hot weather will continue this weekend as high
pressure remains over Arizona. A slight increase in moisture will
bring isolated showers and thunderstorms mainly to the higher
terrain both afternoons. Winds will generally be light.

Monday through Wednesday...Temperatures will drop back to near
normal through this period. Moisture will mainly be confined to the
White Mountains before expanding westward on Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8
PM MST Sunday FOR AZZ005-018-037- 038.

Excessive Heat Warning until 8 PM MST Tuesday FOR AZZ006.

&&

PUBLIC...TPS/Suk
AVIATION...KD
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 1, 1:11 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
111 PM MST Sat Aug 1 2020

AZZ016-018-012100-
Northern Gila County-Eastern Mogollon Rim-
111 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
200 PM MST...

At 109 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles south of Aripine, or 20 miles southeast of Forest Lakes, moving
south at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cibecue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3428 11057 3424 11036 3391 11040 3398 11072
TIME...MOT...LOC 2009Z 014DEG 12KT 3419 11049

DB
Special weather statement, Aug 1, 2:07 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Sat Aug 1 2020

AZZ007-015-012130-
Western Mogollon Rim-Coconino Plateau-
207 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM
MST...

At 206 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Williams, or 26 miles northeast of Chino Valley,
moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3517 11231 3520 11208 3499 11214 3502 11233
      3516 11233
TIME...MOT...LOC 2106Z 280DEG 13KT 3511 11228

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:11 PM MSTSpecial Weather StatementFGZGila49 min
Aug 1, 2:07 PM MSTSpecial Weather StatementFGZ23 min
Aug 1, 2:24 PM MSTSevere Thunderstorm WarningFGZGila36 min
Aug 1, 2:31 PM MSTSevere Thunderstorm WarningFGZApache29 min
Aug 1, 2:57 PM MSTSevere Thunderstorm WarningFGZApache17 min
Aug 1, 3:07 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo32 min
Aug 1, 3:38 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila, Navajo3 hr
Aug 1, 3:59 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.